1 Comments

Too much Aspirin may Cause Digestive System Complications

by Health News

IVL ProductsAspirin or acetylsalicylic acid (ASA) is a non-steroidal, anti-inflammatory drug (NSAID) that is typically used for pain relief, to lower fever and to reduce inflammation.  Currently, many patients with a high risk for heart attack and stroke are prescribed aspirin over long periods as an anti-platelet, which is a drug that prevents the formation of blood clots.  Typically, patients also receive aspirin immediately after a heart attack to inhibit further damage to cardiac tissue.  While aspirin seems to be somewhat of a wonder drug for heart attack and stroke, it may produce complications for the digestive system.

A study out of the University of East Anglia (UEA) in East England, has determined that use of aspirin over the long term may increase the chances of developing Crohn’s Disease by as much as five times.  The research, conducted by a team led by Dr. Andrew Hart of the UEA School of Medicine was presented in 2010 in New Orleans at the Digestive Disease Week Conference.

Crohn’s disease is a serious health condition which causes inflammation within the digestive system.  Sufferers of this disease can experience debilitating symptoms requiring life-long medication and occasionally, surgery.  In addition, there is an increased risk for bowel cancer in some patients.

Although there may be many causes of Crohn’s disease, prior tissue study has determined that aspirin can irritate the bowel.  Dr. Hart’s research team tracked 200,000 volunteers between 30 and 74 years of age from the UK, Denmark, Germany, Italy and Sweden which has already participated in the EPIC study (European Prospective Investigation into Cancer and Nutrition) from 1993 to 1997.

Originally, all study participants were in good health, but by 2004 a small group had developed Crohn’s disease.  An examination of aspirin use within the group determined that the risk for developing Crohn’s disease in long-term aspirin users increased by approximately five times that of non-aspirin users.  It was interesting to note that the chances for developing ulcerative colitis – a health condition similar to Crohn’s disease - were not affected by aspirin use.

While these early findings are important, Dr. Hart also stressed the importance of continued aspirin use among those at high risk for heart attack and stroke.  "Aspirin does have many beneficial effects…including helping to prevent heart attacks and strokes.  I would urge…users to continue taking this medication since the risk of… developing Crohn's disease remains very low - only one in every 2000 users…”

How many of us use asprin on a daily basis?

Comments for Too much Aspirin may Cause Digestive System Complications


Name: Lois B. Koch
Time: Thursday, September 8, 2011

I had a terrible habit of taking a high grade of aspirin for awhile. Finally I broke myself of this habit. It was hard but worthwhile!

Leave a comment





Captcha